Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Tucson, AZ

August 17, 2004Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2004, 12:41 PM MST for Santa Cruz County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 12:41 PM MST (19:41 UTC)
Expired
Aug 17, 2004, 1:30 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 171941
SVRTWC
AZC023-172030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1241 PM MST TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SANTA CRUZ COUNTY IN ARIZONA

* UNTIL 130 PM MST

* AT 1232 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RUBY...OR ABOUT 18 MILES WEST OF
  NOGALES...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENA BLANCA LAKE AT 110 PM MST

DAMAGING WIND...HEAVY RAIN AND LARGE HAIL IS LIKELY. MOVE INSIDE A 
STRONG BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.

LAT...LON 3153 11123 3142 11132 3134 11108 3148 11102

$$

GLUECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:55 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 17, 9:55 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST TUE AUG 17 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...SLIGHTLY DRIER AIR WILL MOVE INTO THE AREA BY WEDNESDAY
BEHIND A LOW PRESSURE SYSTEM TRACKING NORTH OF ARIZONA. THIS DRIER
AIR WILL DECREASE THE CHANCES OF DAILY THUNDERSTORMS. HIGH PRESSURE
WILL REGROUP OVER THE SOUTHERN ROCKIES AT THE WEEKEND... WITH A
RETURN TO A MOIST SOUTHERLY FLOW INTO ARIZONA. DAYTIME TEMPERATURES
WILL BE RUNNING AT OR SLIGHTLY BELOW NORMAL THIS WEEK.

&&

.DISCUSSION...THE UPPER LEVEL DISTURBANCE WHICH PRODUCED STRONG
THUNDERSTORMS YESTERDAY HAS SHIFTED TO THE EAST INTO NEW MEXICO.
THIS DISTURBANCE IS ASSOCIATED WITH A TROUGH WHICH EXTENDS FROM A
LOW PRESSURE CENTER NEAR THE GREAT SALT LAKE. THE SHIFT TO THE EAST
HAS OCCURRED DUE TO HIGH PRESSURE SOUTHWEST OF CALIFORNIA BUILDING
NORTHWARD. THIS HAS CAUSED A DECREASE IN PRECIPITABLE WATER OVER THE
LAST 24 HOURS IN SOUTHERN ARIZONA AS SEEN ON THE 12Z SOUNDINGS FROM
YUMA AND TUCSON. BOTH AREAS HAVE SEEN AS DECREASE OF ABOUT 2 TENTHS
OF AN INCH. BUT... ENOUGH MOISTURE REMAINS FOR THUNDERSTORMS TO ONCE
AGAIN DEVELOP LATER TODAY. THIS DRYING WILL CONTINUE THROUGH THE
WEEK AS THE RIDGE OF HIGH PRESSURE TAKES CONTROL. HOWEVER... THERE
IS A DIFFERENCE BETWEEN THE ETA AND GFS FORECAST MODEL SOLUTIONS
WITH THE STRENGTH OF THE HIGH. THE ETA MODEL BUILDS A STRONGER RIDGE
OVER CALIFORNIA AND NEVADA WHILE THE GFS WANTS TO HOLD ONTO A BAGGY
TROUGH EXTENDING OFF THE COAST OF CALIFORNIA. WITH EITHER SOLUTION
DRIER AIR IS STILL EXPECTED... BUT ENOUGH MOISTURE WILL LINGER FOR
SOME THUNDERSTORM ACTIVITY. AS THE WEEKEND BEGINS SO DOES AN
INCREASE IN MOISTURE FROM THE SOUTH AS THE RIDGE SHIFTS EASTWARD AND
PLACES SOUTHEASTERN ARIZONA IN A MORE FAVORABLE FLOW.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

EVANS
Hazardous weather outlook, Aug 17, 11:55 AM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 17 2004

AZZ019-029>035-180700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1155 AM MST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...ACTIVITY WILL BE A LITTLE LESS TODAY IN THE WAKE OF THE
UPPER LEVEL DISTURBANCE THAT MOVED THROUGH THE AREA ON MONDAY.
HOWEVER...THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH
FLASH FLOODING STILL A THREAT.

DISCUSSION...THE AREA IS SLIGHTLY MORE STABLE AND DRIER THAN
YESTERDAY WITH THE AREA IN THE WAKE OF THE UPPER LEVEL DISTURBANCE
THAT MOVED THROUGH THE AREA. HOWEVER...THERE IS STILL ENOUGH
MOISTURE AROUND TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS FROM
CENTRAL PIMA COUNTY EAST. THERE IS ALSO ENOUGH SHEAR IN THE
ATMOSPHERE TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE THREAT FOR
FLASH FLOODING IS STILL ABOVE CLIMATOLOGY...ESPECIALLY IN AREAS THAT
HAVE BEEN HIT HARD OVER THE PAST 10 DAYS...LIKE CENTRAL PIMA
COUNTY...SANTA CRUZ AND COCHISE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRIER WESTERLY FLOW ALOFT WILL OVERTAKE THE REGION STARTING
WEDNESDAY AND CONTINUE INTO THE FIRST HALF OF THE WEEKEND. STORMS
WILL BECOME MORE ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY.
THERE ARE MORE SIGNS THAT A SOMEWHAT MORE ACTIVE PATTERN WILL
DEVELOP LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:52 PM MSTSevere Thunderstorm WarningTWCCochise38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.